l-citrulline boosting energy (and BP!)

Mary

Moderator Resource
Messages
16,616
Likes
37,829
Location
Southern California
l-citrulline has noticeably boosted my energy for about 4 days - it's really very nice waking up and having energy! Unfortunately, it's also raising my blood pressure! I don't know why as it's supposed to be a vasodilator and thus lower my blood pressure. I just found a post I did about it raising my BP 5 years ago but got no responses. I stopped it and forgot about it.

This time it is helping my energy more than before - it's been a long time since I felt like this.

I've had the same experience before with a couple of things - l-carnitine (2002), NADH (2004), calcium pyruvate (2005), and maybe one or two other things, but all were short-lived - 10 days benefit max. So I don't believe this will last indefinitely - and I do need to find a way to lower my BP! Actually I think beets help with blood pressure, so will try those. It's ironic because I was starting the l-citrulline again because my BP had risen in recent months and I don't know why . . . world events may be a factor - but I can't go into details, no political discussions here! :sluggish:

I also take a ton of other stuff that helps me (B1, B6, folate, methylcobalamin, BCAAs, potassium, phosphorous, magnesium, and some other things) but none of them made me feel like this. I am getting a bit tired right now - did grocery shopping this morning and breezed through the store . . . which never happens!

Somehow I came across this thread the other day and I think this is what prompted me to retry the citrulline: Complete Symptom Relief and CFS Remission Since Starting Nitric Oxide Supplement I did post a little about my experience with arginine in this thread, but I think l-citrulline is more effective for me.

I'm taking 2 teaspoons 2 x a day on an empty stomach (first thing in the morning and late morning)
 

Wolfcub

Senior Member
Messages
7,089
Likes
18,009
Location
SW UK
@Mary I think some herbs lower blood pressure which just might off-set this ?
Basil, Parsley. Hawthorn Berries, and...I think Lime Flowers (lindenblumen) Lime flowers can be found as teabags I think. But not commonly in supermarkets. A Health Food Store may have them.
 

Mary

Moderator Resource
Messages
16,616
Likes
37,829
Location
Southern California
Thanks @Wolfcub ! I did take hawthorn many years ago. My doctor initially had me taking digitoxin but it made me ill. This was because of an abnormal impedance cardiography test - he was trying to support my heart, but I reacted badly to digitoxin but no bad reaction to hawthorn though no noticeable difference either. :(

Linden tea looks very interesting: 8 Surprising Benefits of Linden Tea (healthline.com)

I've heard of it but never tried it before - but I think I will give it a go! Beets and beet juice also can lower blood pressure, so I'll be hitting that as well :)
 

Hip

Senior Member
Messages
17,170
Likes
38,446
Some years back I used to take citrulline malate at a dose of 3 grams x two or three times daily, as I found it had anti-anxiety effects. Did not seem to do much for my ME/CFS symptoms though, or at least I did not notice any benefits.

The anti-anxiety effects I think arise from the fact that citrulline is converted into arginine in the kidneys, and I had previously found that arginine itself has anti-anxiety effects.

Later I discovered more effective means to reduce anxiety, such as N-acetyl glucosamine, and then stopped using citrulline malate.
 

Mary

Moderator Resource
Messages
16,616
Likes
37,829
Location
Southern California
@ Mary

Do find that this supplement gives you a false energy whereby if you do too much you will still crash afterwards?
Good question @Jessie 107 - I kind of don't think so, though I've only been taking it a very short time. Yesterday I really pushed it - I felt normal, had wonderful energy, grocery shopped, carried in the groceries and actually got them put away too! It was pushing it and I didn't crash today, and I'm pretty sure I ordinarily would have.

However - That was my 4th or 5th day of taking this I think - and I realized last night I need to cut my dose. My BP has gone up at least 20 points, not good! I had thought it was boosting my thyroid and maybe that was causing my BP to go up, so I cut my thyroid med in half, but my body temp has gone done, so I need to go back to my full dose

Also, the l-citrulline interfered with sleep last night - I could feel it, I was revved up in the middle of the night, and then this morning was a bit extra tired, though I had gotten a little sick too. I was afraid I was finally crashing but I'm perking up again! :confused: So I need to get my BP down. So I'm stopping the l-citrulline for today and maybe tomorrow, and will re-start at one teaspoon a day (instead of 4), see how I do for a few days, and maybe increase it gradually.

I really wish I knew why it was raising my BP though! I do suggest looking at the Complete Symptom Relief thread I linked above - he talks about a certain arginine product relieving all his ME/CFS symptoms for I think it was a couple of months, but then it stopped and may have had a negative after effects - I can't remember - so it's something I want to read more about and be more careful with, at least in terms of dosing. I do think the 4 teaspoons was too much for me!
 

Judee

Senior Member
Messages
3,168
Likes
8,828
Location
Great Lakes
Are you still on the potassium, @Mary? That can also lower BP however, I think it has a very short half life so I found a time released version from Whole Foods called 365.

My Mom has not been having high bp issues anymore since being put on Metropolol so I really have not been able to test the TR version out however, the powdered version used to lower it as well.
 

Mary

Moderator Resource
Messages
16,616
Likes
37,829
Location
Southern California
Are you still on the potassium, @Mary? That can also lower BP however, I think it has a very short half life so I found a time released version from Whole Foods called 365.
I still take it 4 times a day - with each meal, and before bed - and also more in the middle of the night when i wake up! I know that low potassium can cause high BP. Unfortunately all that most doctors concentrate on is salt and not potassium. So my potassium is good. However, I might have figured out the cause of my high BP.

It actually started going up maybe a couple of months ago and I didn't notice anything different that I was doing. I started looking into beets for nitrous oxide, which may have helped some but not a lot. This morning I came across a study which showed that high levels of BCAAs have been linked to high BP - I've been taking BCAAs for 6-1/2 years because they cut my PEM recovery time by more than half. However, a couple of months ago I switched the product I was using, and the scoop was a higher dose than I had been taking but I thought, WTH, maybe it will boost energy. Anyways, I think it's very possible that my increase in BP coincided with my higher dose of BCAAs! So I'm cutting back right away to my original dosage (around 6000 mg a day). I may even go lower initially just to see if there's an effect on my BP. This is something I never considered before! :bang-head: I even cut out my one cup of coffee yesterday, and had green tea instead, and last night had a horrific migraine with vomiting, and was rather wrung out this morning, and I finally broke down and had my coffee - it tasted so good! Anyways, hopefully I won't have to consider cutting it out again!

I avoid time release supplements in general because, depending on the supplement, they can cause problems - e.g., time-release niacin (depending on dose) has been associated with liver damage because of the constant levels of niacin in the system. I take a fairly good dose of plain niacin at night for sleep and also more in the middle of the night, but have never had a problem with it. The research indicates that it's the time-release version which causes problems.

And certain forms of time-release potassium have been associated with stomach irritation and ulcers because it is kept in the digestive tract for an extended period of time. See Effects of oral potassium supplements on upper gastrointestinal mucosa: multicenter clinical comparison of three formulations and placebo - PubMed (nih.gov) The wax matrix form of potassium (time-release) had the highest incidence of digestive damage (almost 50% of participants). One example of the wax matrix extended release potassium is K-tab. So I just avoid time-release versions of anything!